Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 142, NWS Topeka, KS

June 19, 2018Republic County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jun 19, 2018, 7:14 PM CDT for Republic County, Kansas. It was in force for 61 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 19, 2018, 7:14 PM CDT (00:14 UTC)
Expired
Jun 19, 2018, 8:15 PM CDT
In force
61 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Republic County, KS

The radar

The Grand Island radar (KUEX), 88 km from the middle of the area, began a volume at 00:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 19, 7:15 PM CDTTSTM WND DMGScandia, KSRESTAURANT OWNER HAD DOOR TORN OFF HINGES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 19, 3:38 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 0.2 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2018-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1806 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2018-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1806 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
818 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted.

154 
WUUS53 KTOP 200014
SVRTOP
KSC157-200115-
/O.NEW.KTOP.SV.W.0142.180620T0014Z-180620T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
714 PM CDT TUE JUN 19 2018

The National Weather Service in Topeka has issued a

* Severe Thunderstorm Warning for...
  Republic County in north central Kansas...

* Until 815 PM CDT.

* At 714 PM CDT, severe thunderstorms were located along a line
  extending from near Narka to near Courtland, moving south at 15
  mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Belleville, Scandia, Courtland, Cuba, Norway, Republic, Munden,
  Narka and Agenda.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4000 9737 3965 9737 3966 9793 4000 9793
TIME...MOT...LOC 0014Z 339DEG 11KT 3994 9738 3977 9791 

HAIL...<.75IN
WIND...60MPH
 
$$

Cohen
3 follow-up statements
562 
WWUS53 KTOP 200023
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
723 PM CDT TUE JUN 19 2018

KSC157-200115-
/O.CON.KTOP.SV.W.0142.000000T0000Z-180620T0115Z/
Republic-
723 PM CDT TUE JUN 19 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR REPUBLIC COUNTY...

At 723 PM CDT, severe thunderstorms were located along a line
extending from near Narka to near Courtland, and are nearly
stationary.
 
HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Belleville, Scandia, Courtland, Cuba, Norway, Republic, Munden, Narka
and Agenda.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4000 9737 3965 9737 3966 9793 4000 9793
TIME...MOT...LOC 0023Z 002DEG 1KT 3996 9739 3979 9792 

HAIL...1.00IN
WIND...60MPH
 
$$

Cohen
895 
WWUS53 KTOP 200045
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
745 PM CDT TUE JUN 19 2018

KSC157-200115-
/O.CON.KTOP.SV.W.0142.000000T0000Z-180620T0115Z/
Republic-
745 PM CDT TUE JUN 19 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR REPUBLIC COUNTY...

At 745 PM CDT, severe thunderstorms were located along a line
extending from 4 miles northwest of Haddam to 4 miles south of
Courtland, moving south at 10 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Belleville, Scandia, Courtland, Cuba, Norway, Republic, Munden, Narka
and Agenda.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4000 9737 3965 9737 3966 9793 4000 9793
TIME...MOT...LOC 0045Z 352DEG 9KT 3989 9737 3971 9792 

HAIL...0.75IN
WIND...60MPH
 
$$

Cohen
963 
WWUS53 KTOP 200051
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
751 PM CDT TUE JUN 19 2018

KSC157-200115-
/O.CON.KTOP.SV.W.0142.000000T0000Z-180620T0115Z/
Republic-
751 PM CDT TUE JUN 19 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR REPUBLIC COUNTY...

At 751 PM CDT, severe thunderstorms were located along a line
extending from 3 miles west of Haddam to 6 miles south of Courtland,
moving south at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Belleville, Scandia, Courtland, Cuba, Norway, Munden, Narka and
Agenda.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4000 9737 3965 9737 3966 9793 3989 9793
      4000 9751
TIME...MOT...LOC 0051Z 339DEG 11KT 3987 9736 3969 9791 

HAIL...1.00IN
WIND...60MPH
 
$$

Cohen

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 6:37 PM CDT, 37 minutes earlier.

Area forecast discussion, Jun 19, 6:37 PM CDT, 37 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
637 PM CDT Tue Jun 19 2018

...Update to aviation forecast discussion...

.SHORT TERM...(This evening through Wednesday)
Issued at 311 PM CDT Tue Jun 19 2018

Ongoing showers and thunderstorms from the morning have continued to
move across northeast Kansas this afternoon supported by outflow
boundaries and ample buoyancy.  With PWATS near two inches and slow
storm motion, this convection displayed efficient rain rates with
some areas seeing over an inch and a half an hour.  Even with the
slow movement across northeast Kansas, soils have been so dry that
flash flooding was not observed with afternoon storms.  Did have to
lower some high temperatures today where cloud cover lasted the
longest with highs ranging from the mid 80s in far northeast
Kansas into the 90s in central Kansas. Some scattered storms have
also developed behind this line of storms in north central Kansas
and expect these storms to remain scattered and move north into
Nebraska this evening. If any of these storms do tap into
unmodified air, damaging winds or small hail would be the main
hazards (mainly in north central Kansas).

For tonight, the inverted trough axis currently located across west
central Kansas into north central Kansas will drift into north
central Kansas overnight before stalling out tomorrow.  Storms will
form along this boundary late this afternoon and form into an MCS in
western Kansas propagating eastward towards the CWA.  Short term
guidance has been backing off on the timing for precipitation to
enter north central Kansas with most models entering this area after
10pm.  Over the past couple runs the HRRR has tended to greatly
weaken/dissipate this MCS as it moves into northeast Kansas, but
have continued with PoPs through the early morning to account for
the NAM which brings precipitation across the entirety of northeast
Kansas by early morning.  The main hazards with this MCS would be
damaging wind gusts, with this threat mainly limited to north
central Kansas.  Similar to this afternoon, there is also a threat
for heavy rainfall leading to localized flash flooding.  Have held
off on a flood watch for now due to the scattered nature of storms
later this afternoon and lack of confidence on how storms will hold
together overnight.

Wednesday is another one of the days where what happens in the
morning will impact what evolves during the rest of the day.  The
surface boundary Wednesday afternoon looks to be located across the
CWA with the warm sector generally in central, east central, and
northeast Kansas.  Another day of high CAPE low shear exists and if
storms can form in the afternoon hours near the boundary, there
could be some damaging winds or small hail possible.  Temperatures
tomorrow do look to be slightly cooler with highs in the low to mid-
80s.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 311 PM CDT Tue Jun 19 2018

The upper trough Wednesday night deepens as it drifts southeast
from eastern Nebraska to eastern Missouri by Thursday night. Any
storms Wednesday/Wednesday night will weaken during the overnight
hours before more chances for precipitation occur Thursday as the
surface low moves east and out of central Plains. With the earlier
passage of the front Wednesday night, temperatures Thursday look
to be cool topping out in the mid to upper 70s. A brief period of
dry weather will occur Friday morning into the afternoon, but from
Friday evening through the end of the period, there look to be
sporadic chances for precipitation across the CWA. Subtle waves in
the flow over central Plains take place over the weekend before a
stronger mid-level trough moves towards Kansas Monday night.
Although temperatures warm up after Thursday and Friday, they tend
to stay near climatology through the weekend only reaching into
the upper 80s by Tuesday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 632 PM CDT Tue Jun 19 2018

For the 00Z TAFs, expect area that was previously stabilized due
to earlier in the day convection to remain that way over all
terminals in the near term. Still a range of potential outcomes
for storms to slowly creep into the KMHK terminal as the 06Z time
frame approaches. Have delayed storms until the 05Z time frame.
Timing and coverage of any storms this period is low confidence
though, unfortunately, which also leads to only VCTS mention at
this time. Updates for the overnight period are likely. For now
though, the near term should remain free of immediate aviation
hazards.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Heller
LONG TERM...Heller
AVIATION...Drake
Hazardous weather outlook, Jun 19, 3:18 PM CDT, 3 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
318 PM CDT Tue Jun 19 2018

KSZ008>012-020>024-026-034>040-054>056-058-059-202030-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
318 PM CDT Tue Jun 19 2018

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

There is the potential for severe thunderstorms mainly late
afternoon and this evening in north central Kansas, with the
primary hazard being damaging wind gusts. Locally heavy rainfall
is also possible which could result in flash flooding.

Thunderstorms are also possible overnight with the potential for
some damaging wind gusts with these storms.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A few severe storms are possible Wednesday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Special weather statement, Jun 19, 3:46 PM CDT, 3 hours 28 minutes before
Special Weather Statement
National Weather Service Topeka KS
346 PM CDT TUE JUN 19 2018

KSZ035-192115-
Dickinson-
346 PM CDT TUE JUN 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN DICKINSON COUNTY UNTIL
415 PM CDT...

At 346 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Abilene, moving northeast at 20 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Herington, Enterprise, Hope and Carlton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3879 9737 3892 9711 3867 9693 3863 9737
TIME...MOT...LOC 2046Z 232DEG 18KT 3880 9722

Cohen
Special weather statement, Jun 19, 4:21 PM CDT, 2 hours 53 minutes before
Special Weather Statement
National Weather Service Topeka KS
421 PM CDT TUE JUN 19 2018

KSZ008-192145-
Republic-
421 PM CDT TUE JUN 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN REPUBLIC COUNTY
UNTIL 445 PM CDT...

At 420 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles northeast of Jewell, moving northeast at 30 mph. This storm
will enter Republic County around 440 PM CDT.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Courtland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
north central Kansas.

LAT...LON 3993 9793 3997 9786 3969 9787 3966 9793
TIME...MOT...LOC 2120Z 227DEG 26KT 3972 9811

Cohen
Special weather statement, Jun 19, 4:46 PM CDT, 2 hours 28 minutes before
Special Weather Statement
National Weather Service Topeka KS
446 PM CDT TUE JUN 19 2018

KSZ008-009-192215-
Republic-Washington-
446 PM CDT TUE JUN 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN REPUBLIC AND
NORTHWESTERN WASHINGTON COUNTIES UNTIL 515 PM CDT...

At 445 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Fairbury to 4 miles southeast of Gilead
to 4 miles southeast of Hebron. Movement was southeast at 20 mph.
This activity may spread southward into far north-central Kansas
through 515 PM CDT.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations impacted include...
Narka and Mahaska.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
north central Kansas.

LAT...LON 4000 9704 3993 9707 3993 9762 4000 9763
TIME...MOT...LOC 2145Z 306DEG 15KT 4015 9714 4009 9737 4013 9751

Cohen
Special weather statement, Jun 19, 7:03 PM CDT, 11 minutes before
Special Weather Statement
National Weather Service Topeka KS
703 PM CDT TUE JUN 19 2018

KSZ009-200030-
Washington-
703 PM CDT TUE JUN 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WASHINGTON COUNTY
UNTIL 730 PM CDT...

At 703 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northwest of Hollenberg to 3 miles
south of Mahaska. Movement was southeast at 20 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Morrowville, Haddam and Mahaska.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
north central Kansas.

LAT...LON 4000 9701 3989 9695 3981 9735 3984 9737
      4000 9737
TIME...MOT...LOC 0003Z 292DEG 17KT 4004 9709 3994 9735

Cohen
Local storm report, Jun 19, 7:05 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
705 PM CDT TUE JUN 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0649 PM     TSTM WND GST     6 WNW MUNDEN            39.96N 97.64W
06/19/2018  E60 MPH          REPUBLIC           KS   TRAINED SPOTTER

            50 TO 60 MPH WIND GUSTS.

&&

ACH

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 7:03 PM CDTSpecial Weather StatementTOPWashington27 min
Jun 19, 7:16 PM CDTFlash Flood WarningTOPRepublic, Washington6 hr
Jun 19, 7:31 PM CDTSpecial Weather StatementTOPWashington29 min
Jun 19, 7:35 PM CDTSevere Thunderstorm WarningTOPWashington55 min
Jun 19, 8:04 PM CDTSevere Thunderstorm WarningTOPCloud, Republic56 min
Jun 19, 8:34 PM CDTFlash Flood WarningTOPClay, Cloud, Republic, Washington5 hr
Jun 19, 9:00 PM CDTSpecial Weather StatementTOPCloud, Washington60 min
Jun 19, 9:29 PM CDTSpecial Weather StatementTOPOttawa46 min
Jun 19, 9:55 PM CDTSevere Thunderstorm WarningTOPClay, Dickinson, Ottawa65 min
Jun 19, 10:16 PM CDTSpecial Weather StatementTOPRiley44 min
Jun 19, 10:27 PM CDTSpecial Weather StatementTOPGeary33 min
Jun 19, 10:54 PM CDTSpecial Weather StatementTOPMarshall, Pottawatomie, Riley51 min
Jun 19, 10:56 PM CDTSpecial Weather StatementTOPGeary, Morris49 min
Jun 20, 12:33 AM CDTRiver Flood WarningTOPMarshall54 hr
Jun 20, 12:33 AM CDTRiver Flood WarningTOPCloud68 hr
Jun 20, 12:33 AM CDTRiver Flood WarningTOPClay64 hr
Jun 20, 12:33 AM CDTRiver Flood WarningTOPRepublic20 hr
Jun 20, 12:45 AM CDTSpecial Weather StatementTOPOttawa60 min
Jun 20, 1:10 AM CDTAreal Flood WarningTOPCloud, Republic, Washington6 hr
Jun 20, 1:29 AM CDTSpecial Weather StatementTOPDickinson46 min
Jun 20, 2:10 AM CDTSpecial Weather StatementTOPClay, Geary, Riley50 min
Jun 20, 3:04 AM CDTSpecial Weather StatementTOPMarshall, Pottawatomie41 min
Jun 20, 5:53 PM CDTSpecial Weather StatementTOPRepublic37 min
Jun 20, 6:02 PM CDTSevere Thunderstorm WarningTOPRepublic42 min
Jun 20, 6:25 PM CDTSpecial Weather StatementTOPRepublic35 min
Jun 20, 6:36 PM CDTSpecial Weather StatementTOPCloud24 min
Jun 20, 6:50 PM CDTSpecial Weather StatementTOPRepublic25 min
Jun 20, 6:56 PM CDTSpecial Weather StatementTOPWashington34 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.